Alert archive / Colorado / Red Flag Warnings in 2011

Red Flag Warning 23, NWS Grand Junction, CO

August 11, 2011Moffat County, Rio Blanco County, Colorado

NWS Grand Junction, CO issued this red flag warning at Aug 11, 2011, 3:09 AM MDT for Moffat County, Rio Blanco County, Colorado. It took effect at Aug 11, 2011, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2011, 3:09 AM MDT (09:09 UTC)
In effect from
Aug 11, 2011, 12:00 PM MDT
Expired
Aug 11, 2011, 9:00 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Moffat County, CO, Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 138 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5848 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WWUS85 KGJT 110909
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 AM MDT THU AUG 11 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE
WEATHER ZONES 200 AND 202...

.DRY WESTERLY FLOW ACROSS EASTERN UTAH AND WESTERN COLORADO WILL
PERSIST THROUGH FRIDAY. AS TEMPERATURE HEAT UP DURING THE
DAY...DEEP MIXING WILL OCCUR...DRIVING STRONGER WINDS DOWN TO THE
SURFACE. THIS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS
PORTIONS OF NORTHWEST COLORADO THIS AFTERNOON AND EVENING AS
RELATIVE HUMIDITY VALUES DROP INTO THE SINGLE DIGITS AND TEENS.
CONDITIONS WILL IMPROVE BY SUNSET WITH THE LOSS OF DAYTIME
HEATING.  

COZ200-202-112115-
/O.NEW.KGJT.FW.W.0023.110811T1800Z-110812T0300Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
309 AM MDT THU AUG 11 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE
WEATHER ZONES 200 AND 202...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...
WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER 
  FORECAST AREA.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...8 TO 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/GJT
3 follow-up statements
914 
WWUS85 KGJT 110920 CCA
RFWGJT

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 AM MDT THU AUG 11 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE
WEATHER ZONES 200 AND 202 BELOW 7000 FEET...

.DRY WESTERLY FLOW ACROSS EASTERN UTAH AND WESTERN COLORADO WILL
PERSIST THROUGH FRIDAY. AS TEMPERATURE HEAT UP DURING THE
DAY...DEEP MIXING WILL OCCUR...DRIVING STRONGER WINDS DOWN TO THE
SURFACE. THIS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS
PORTIONS OF NORTHWEST COLORADO THIS AFTERNOON AND EVENING AS
RELATIVE HUMIDITY VALUES DROP INTO THE SINGLE DIGITS AND TEENS.
CONDITIONS WILL IMPROVE BY SUNSET WITH THE LOSS OF DAYTIME
HEATING.  

COZ200-202-112145-
/O.COR.KGJT.FW.W.0023.110811T1800Z-110812T0300Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
318 AM MDT THU AUG 11 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE
WEATHER ZONES 200 AND 202 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING BELOW 7000 FEET FOR GUSTY WINDS...LOW HUMIDITY...AND
DRY FUELS... WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER 
  FORECAST AREA.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...8 TO 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/GJT
768 
WWUS85 KGJT 112048
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT THU AUG 11 2011

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
200 AND 202 BELOW 7000 FEET...

.DRY WESTERLY FLOW ACROSS EASTERN UTAH AND WESTERN COLORADO WILL
PERSIST THROUGH FRIDAY. DEEP MIXING WILL OCCUR THIS AFTERNOON
AND EARLY EVENING...DRIVING STRONGER WINDS DOWN TO THE SURFACE.
THIS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS
OF NORTHWEST COLORADO THE REST OF THIS AFTERNOON AND EVENING AS
RELATIVE HUMIDITY VALUES DROP INTO THE SINGLE DIGITS AND TEENS.
CONDITIONS WILL IMPROVE BY SUNSET WITH THE LOSS OF DAYTIME
HEATING.

COZ200-202-120300-
/O.CON.KGJT.FW.W.0023.000000T0000Z-110812T0300Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
248 PM MDT THU AUG 11 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER
ZONES 200 AND 202 BELOW 7000 FEET...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
BELOW 7000 FEET FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS.


* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER 
  FORECAST AREA. 

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...8 TO 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/GJT
652 
WWUS85 KGJT 120257
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
857 PM MDT THU AUG 11 2011


COZ200-202-120400-
/O.EXP.KGJT.FW.W.0023.000000T0000Z-110812T0300Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
857 PM MDT THU AUG 11 2011

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
200 AND 202 BELOW 7000 FEET...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS HAVE DECREASED AND WILL CONTINUE TO DECREASE THIS EVENING AS
RELATIVE HUMIDITY VALUES INCREASE. THEREFORE CRITICAL FIRE WEATHER
CONDITIONS WILL NO LONGER BE MET.

$$

HTTP://WEATHER.GOV/GJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Aug 10, 3:37 PM MDT, 11 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 3:37 PM MDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
ISSUED BY NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT WED AUG 10 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

A GENERALLY DRY WESTERLY FLOW PREVAILS ACROSS EASTERN UT AND
WESTERN CO THIS AFTERNOON...HELPING TO SUPPRESS MID LEVEL RIDGE
ACROSS THE DESERT SOUTHWEST. THIS WESTERLY FLOW IS ALSO HELPING TO
HOLD APPRECIABLE MOISTURE SOUTH ACROSS AZ/NM...ALTHOUGH NORTHERN
EXTENT OF THE MOISTURE PLUME HAS SEEPED INTO FAR SOUTHEAST UT AND
SOUTHWEST CO. A FEW HIGH BASED SHOWERS HAVE DEVELOPED ACROSS THE
HIGHER TERRAIN THIS AFTERNOON...AND WILL MAINTAIN A SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS THROUGH THE EVENING. A SIMILAR SETUP
LOOKS ON TAP FOR THURSDAY WITH LINGERING MOISTURE PROVIDING A
SMALL CHANCE FOR HIGH BASED CONVECTION ACROSS THE HIGHER TERRAIN.

.LONG TERM...FRIDAY THROUGH WEDNESDAY

MID LEVEL RIDGE LOOKS TO AMPLIFY ACROSS THE EASTERN GREAT BASIN
FRIDAY...ALLOWING THE FLOW ALOFT TO BECOME MORE
NORTHWESTERLY...AND FURTHER SUPPRESSING MONSOONAL MOISTURE SOUTH
OF THE AREA. THIS RIDGE IS FORECAST TO BUILD EAST ACROSS WESTERN
CO SATURDAY...ALLOWING MOISTURE TO BEGIN SPREADING BACK NORTH
INTO SOUTHEAST UT/SOUTHWEST CO. THIS MOISTURE PLUME LOOKS TO SURGE
ACROSS THE FORECAST AREA SUNDAY...WHICH SHOULD BRING A SUBSTANTIAL
INCREASE IN AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS. MOISTURE
LOOKS TO LINGER ACROSS THE REGION MONDAY...BEFORE A DRIER
SOUTHWESTERLY FLOW ALOFT ADVECTS MUCH DRIER AIR INTO THE REGION BY
MIDWEEK. TRENDED POPS UP SATURDAY ACROSS THE SOUTH...THEN ACROSS
THE ENTIRE FORECAST AREA SUNDAY. AFTERWARD WENT WITH A GRADUAL
DECREASE IN POPS DURING THE MONDAY-WEDNESDAY TIMEFRAME.

&&

.AVIATION...PREDOMINANT VFR CONDITIONS EXPECTED AT ALL TAF SITES
THROUGH FRIDAY.

&&

.FIRE WEATHER...WEATHER CONDITIONS WILL BE QUITE SIMILAR
THURSDAY TO THOSE TODAY... WITH BREEZY AFTERNOON WINDS AND BUILD
UPS OVER THE HIGHER TERRAIN IN THE AFTERNOON. WINDS WILL DECREASE
FRIDAY AS HIGH PRESSURE BUILDS OVER THE AREA. MOISTURE WILL BEGIN
TO INCREASE SATURDAY FROM THE SOUTH...BRINGING THE THREAT OF
LIGHTNING TO THE MAJORITY OF THE FORECAST AREA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...MPS
LONG TERM....MPS
AVIATION.....MPS
FIRE WEATHER..NH
Hazardous weather outlook, Aug 10, 5:45 AM MDT, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED AUG 10 2011

COZ001>014-017>023-UTZ022>025-027>029-111145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE EASTERN UINTA
MOUNTAINS IN NORTHEAST UTAH AND OVER THE SOUTHWEST SAN JUAN
MOUNTAINS THIS AFTERNOON AND EVENING. WINDS GUSTS TO 35 MPH AND LIGHT
RAIN WILL ACCOMPANY THESE STORMS. OTHERWISE...DRY WEATHER WILL
CONTINUE OVER THE AREA WITH LOCALLY BREEZY CONDITIONS DURING THE
AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE SOUTHERN
MOUNTAINS WILL BE POSSIBLE EACH DAY THROUGH THE WORK WEEK. THEN
MOISTURE WILL SLOWLY RETURN FOR AN INCREASED CHANCE OF THUNDERSTORMS
ACROSS THE AREA...ESPECIALLY BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

TGJT

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:46 PM MDTAreal Flood AdvisoryGJTLa Plata, San Juan3 hr

Nearby

Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.